Acetaminophen Can Falsely Elevate CGM Readings
With commentary by David Maahs, MD, associate professor of pediatrics at the Barbara Davis Center for Childhood Diabetes at the University of Colorado
Acetaminophen can affect the accuracy of continuous glucose monitors (CGMs), a fact that is well known in the diabetes education and treatment field, but not necessarily recognized by all patients who use them.
What’s also not known is how much acetaminophen changes CGM readings. Though manufacturing companies have reported the problem, there has been little data on the impact of this effect on patients who self monitor their glucose levels.
David Maahs, MD, associate professor of pediatrics, the Barbara Davis Center for Childhood Diabetes at the University of Colorado, studies complications with CGMs and wanted to investigate the effect of the pain reliever on CGM readings.
In his study, which was published online
in Diabetes Care
, he tested the effects of acetaminophen on CGM in 40 patients with diabetes. He compared the CGM glucose values to blood glucose meter values. The subjects used a Dexcom G4 CGM system, and were given 1,000 mg of acetaminophen, the equivalent of two extra strength Tylenol, in the morning with breakfast. Glucose meter readings were taken before they took the pills, a half hour later, and several more times throughout the day.
The researchers found significant differences in values, even as long as eight hours after taking the pain reliever. The greatest difference (61 mg/dL) occurred two hours after taking acetaminophen.
Dexcom, a leading manufacturer of CGMs, warns users that “Taking medications with acetaminophen (such as Tylenol) while wearing the sensor may falsely raise your sensor glucose readings. The level of inaccuracy depends on the amount of acetaminophen active in your body and may be different for each person.”
But this study showed that the average inaccuracy was quite high. Though patients are not supposed to base their insulin dosing on CGMs, some people do, says Dr. Maahs.
“The results of the study by Maahs are of high interest and use to patients with diabetes and their clinicians as it demonstrates potential inaccuracies in CGM readings, namely false elevations, with acetaminophen use,” says Eda Cengiz, MD, assistant professor of pediatric endocrinology at Yale School of Medicine.
“Acetaminophen is one of the most commonly used over-the-counter medications, and patients using CGMs should be warned about this potential effect before adjusting diabetes treatment based on CGM readings,” she says.
Dexcom is working on a fix for the problem, according to a spokesperson for the company.
CGMs converts glucose
from interstitial fluid (the liquid between the cells) into an electronic signal, using glucose oxidase, which converts glucose to hydrogen peroxide. Acetaminophen is oxidized at the CGM electrode, causing an error.
“As a certified diabetes educator who works with a lot of CGMs, we have been deterring people from using acetaminophen while wearing the sensor based on the current contraindication that has always been in their manual,” says EndocrineWeb's Editorial Board Advisory Member Amy Hess Fischl, MS RDN, diabetes educator at the University of Chicago Kovler Diabetes Center. “This can certainly help us clinically when working with patients that have no choice to take acetaminophen. We can at least caution them of the variability but have them focus on the eight-hour time frame and use blood glucose testing during that time to confirm the readings.”
For now, says, Dr. Maahs, “Patients and providers should realize that CGM glucose readings are not reliable with current technology if they have taken acetaminophen.”